×

zbMATH — the first resource for mathematics

Dimension subgroups, nilpotency indices, and the number of generators of ideals in p-group algebras. (English) Zbl 0695.16007
Let K be a field of non-zero characteristic p. Let G be a finite p-group of order \(p^ n\). Then the augmentation ideal \(\Delta\) of the group algebra KG is nilpotent, and its index of nilpotence is denoted by t(G). It is well known that \(t(G)\leq p^ n\), with equality if and only if G is cyclic. S. Koshitani [Tsukuba J. Math. 1, 137-148 (1977; Zbl 0391.16007)] has proved that if G is not cyclic then \(t(G)\leq p^{n-1}- p+1\), with equality if and only if G contains a cyclic subgroup of index p. Now suppose that \(p\neq 2\). It is proved that for any \(i>0\) and sufficiently large n, \(t(G)\geq p^{n-i}\) if and only if G contains a cyclic subgroup of index \(p^ i\). Moreover, if \(\exp (G)=p^ e\), then \(t(G)\leq p^ e+p^{n-e}-1\), with equality if and only if G is metacyclic.
The Loewy series \(\{c_ i\}\) is defined by \(c_ i=\dim (\Delta^ i/\Delta^{i+1})\). It is known that \(\{c_ i\}\) is not unimodal in general. It is proved that the Loewy series is unimodal if \(n\leq 2e\), and this generalizes a result of O. Manz and R. Staszewski for metacyclic groups [see their papers in Proc. Am. Math. Soc. 98, 189-195 (1986; Zbl 0611.20003) and J. Reine Angew. Math. 368, 108-118 (1986; Zbl 0586.20006)].
Let v(KG) denote the least upper bound of the minimal numbers of generators of left ideals in KG. It is not difficult to establish that max \(c_ i\leq v(KG)\leq p^{n-e}\). It is proved that \(v(KG)=p^{n-e}\) provided 2e\(\geq n\). Moreover, if G is sufficiently large, then \(v(KG)\leq p^ i\) if and only if G contains a cyclic subgroup of index \(p^ i.\)
Infinite groups are discussed briefly. Let G be a residually-p group. Then v(KG) is finite if and only if G has a cyclic subgroup of finite index, and in this case \(v(KG)=\min \{[G:C]:\) C is a cyclic subgroup of \(G\}\) and v(KG) is a power of p. All of these results are consequences of a detailed study of the dimension subgroups of KG.
Reviewer: P.F.Smith

MSC:
16S34 Group rings
20C05 Group rings of finite groups and their modules (group-theoretic aspects)
20D15 Finite nilpotent groups, \(p\)-groups
16N40 Nil and nilpotent radicals, sets, ideals, associative rings
16Dxx Modules, bimodules and ideals in associative algebras
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Huppert, B; Blackburn, N, Finite groups, II, (1982), Springer-Verlag Berlin/Heidelberg/New York · Zbl 0477.20001
[2] Jennings, S.A, The structure of the group ring of a P-group over a modular field, Trans. amer. math. soc., 50, 175-185, (1941) · Zbl 0025.24401
[3] Koshitani, S, On the nilpotency indices of the radicals of group algebras of P-groups which have cyclic subgroups of index p, Tsukuba J. math., 1, 137-148, (1977) · Zbl 0391.16007
[4] Lazard, M, Sur LES groupes nilpotents et LES anneaux de Lie, Ann. sci. √©cole norm. sup., 71, 101-190, (1954) · Zbl 0055.25103
[5] Lubotzky, A; Mann, A, Powerful P-groups. I. finite group, J. algebra, 105, 484-505, (1987) · Zbl 0626.20010
[6] Manz, O; Staszewski, R, On the number of generators and modular group ring of a finite P-group, (), 189-195 · Zbl 0611.20003
[7] Manz, O; Staszewski, R, On the loewy-series of the modular group algebra of a finite P-group, J. math. (Crelle’s), 368, 108-118, (1986) · Zbl 0586.20006
[8] Passi, I.B.S, Group rings and their augmentation ideals, () · Zbl 1028.20006
[9] Passi, I.B.S; Sehgal, S.K, Lie dimension subgroups, Comm. algebra, 3, 59-73, (1975) · Zbl 0319.20055
[10] Sally, J.D, Number of generators of ideals in local rings, (1978), Dekker New York · Zbl 0395.13010
[11] Shalev, A, On the number of generators of ideals in local rings, Adv. in math., 59, 82-94, (1986) · Zbl 0586.13014
[12] \scA. Shalev, Lie dimension subgroups, Lie-nilpotency indices, and the exponent of the group of normalized units, to appear in J. London Math. Soc. · Zbl 0669.16005
[13] Stammbach, U; Stricker, M, A remark on the loewy-layers of the modular group algebra of a finite p-group, Topology appl., 25, 125-128, (1987) · Zbl 0607.20004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.